Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 62, NWS Hastings, NE

June 15, 2009Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2009, 6:40 PM CDT for Mitchell County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 6:40 PM CDT (23:40 UTC)
Expired
Jun 15, 2009, 7:13 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:20 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 15, 6:20 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT MON JUN 15 2009

.AVIATION...FOR THE 00Z KGRI TAF. YET ANOTHER COMPLICATED SCENARIO
PLAYING OUT THROUGH THE NEXT FEW HOURS FOR THE GRAND ISLAND
TERMINAL AS A THREAT FOR THUNDERSTORMS AND LOWER CEILINGS MAKE
THIS FORECAST A CHALLENGE. INITIALLY FOR THE EARLY TO MID
EVENING...THUNDERSTORMS SHOULD STAY OFF TO THE WEST AND SOUTH OF
THE TERMINAL WITH ONLY A SCATTERED TO BROKEN DECK OF CLOUD COVER
AROUND 3 TO 5 KFT. NONETHELESS...THE THREAT FOR STORMS SHOULD
INCREASE DURING THE LATE EVENING TO EARLY OVERNIGHT HOURS AS
CONVECTION ACROSS THE HIGH PLAINS SLIDES EAST INTO CENTRAL
NEBRASKA. MAIN QUESTION AT HAND IS HOW LONG THIS PRECIP STICKS
AROUND AS MOST OF THE LATEST GUIDANCE PUSHES THUNDERSTORMS EAST OF
THE TERMINAL BY NO LATER THAN 1 TO 2 AM. WILL OPT TO KEEP WITH
THIS TREND OF KILLING THUNDERSTORMS OFF BY THE EARLY MORNING HOURS BUT
WILL HAVE TO WATCH CONVECTIVE TRENDS CLOSELY OVER THE NEXT FEW
HOURS TO SEE IF THIS WILL PLAY OUT. CLOUD CEILINGS ALSO LOOK TO
LOWER TO AN MVFR LEVEL AROUND 2 KFT BUT SUBSIDENCE BEHIND THE
CONVECTION SHOULD ERODE THIS STRATUS INTO THE OVERNIGHT HOURS.
OTHERWISE...ANTICIPATE SOME PATCHY FOG OVERNIGHT WITH MVFR
VISIBILITIES WITH A RATHER QUIET TUESDAY THEN PREVAILING UNDER VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 339 PM CDT MON JUN 15 2009/

SHORT TERM...PRIMARY FORECAST CONCERN WILL CENTER AROUND SEVERE
WEATHER THREAT LATER THIS AFTERNOON INTO TONIGHT. SATELLITE IMAGERY
IS SHOWING SOME BREAKS IN THE CLOUD COVER EARLY THIS AFTERNOON AND
THE ATMOSPHERE IS QUICKLY DESTABILIZING WITH 3 PM RUC MESOSCALE
ANALYSIS SHOWING MLCAPE VALUES OF 2000 TO 4000 J/KG ACROSS THE
CWA. SFC WARM FRONT IS POSITIONED ALONG THE KANSAS/NEBRASKA BORDER
EARLY THIS AFTERNOON AND WILL BE A FOCUSING MECHANISM FOR
CONVECTIVE DEVELOPMENT OVER THE NEXT SEVERAL HOURS. DEEP LAYER
SHEAR VALUES GENERALLY IN THE 40 TO 50 KT RANGE IN COMBINATION
WITH THE HIGH INSTABILITY WILL SET THE STAGE FOR RAPIDLY
DEVELOPING SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAIN AS THE CAP WEAKENS. AT 20Z...LOW LEVEL
SHEAR VALUES WERE STILL A BIT ON THE WEAK SIDE...WHICH WILL LIMIT
TORNADO THREAT INITIALLY. HOWEVER...LOW LEVEL SHEAR SHOULD
INCREASE AS LOW LEVEL JET INCREASES EARLY THIS EVENING...WHICH
WILL ENHANCE TORNADO THREAT FOR A FEW HOURS...PRIMARILY AFTER 7
PM.

THUNDERSTORMS WILL LIKELY CONGEAL INTO AN MCS BY LATE EVENING
ENHANCING THE FLASH FLOOD THREAT. PRECIPITABLE WATER VALUES OF 1.5
TO 2 INCHES ALONG WITH SATURATED GROUND IN MANY AREAS ALSO SUPPORT A
HEAVY RAIN/FLASH FLOODING THREAT WITH SOME OF THESE THUNDERSTORMS.
THEREFORE... A FLASH FLOOD WATCH WAS ISSUED EARLIER TODAY TO
HIGHLIGHT THIS FLOODING POTENTIAL ACROSS OUR SOUTHERN ZONES.
SOUTHERN ZONES ARE MORE FAVORED FOR FLASH FLOODING DUE TO THE
RECENT HEAVY RAINFALL IN THESE AREAS.

WET BULB ZERO HEIGHTS OF AROUND 10 THOUSAND FEET AGL AND FREEZING
LEVELS AROUND 12 THOUSAND FEET AGL YIELD A 50 DBZ INITIAL WARNING
THRESHOLD OF AROUND 32 TO 33 THOUSAND FEET AGL. WILL LIKELY SEE MANY
CORES WELL ABOVE THIS LOW END WARNING THRESHOLD.

WE DRY OUT AND WARM UP ON TUESDAY WITH HIGHS CLIMBING INTO THE 80S.

LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FOCUS IS ON
PRECIPITATION CHANCES AND WARMING TEMPERATURES.

OVERALL...A MUCH WARMER AND DRIER PATTERN IS TAKING SHAPE IN THE
EXTENDED PERIOD...HOWEVER THERE WILL STILL BE SOME SHOWER AND
THUNDERSTORM CHANCES TO DEAL WITH. AN UPPER RIDGE AMPLIFIES ON
WEDNESDAY...BECOMING THE DOMINANT WEATHER FEATURE OVER THE SOUTHERN
AND CENTRAL PLAINS. HEIGHTS RISE NICELY WITH H85 TEMPERATURES
WARMING TO THE LOWER 20S IN THE NORTHEAST CWA TO THE UPPER 20S
SOUTHERN CWA. THIS WILL SUPPORT THE WARMEST TEMPS WE/VE SEEN IN
QUITE SOME TIME...AS HIGHS ARE FORECAST TO REACH INTO THE 90S CWA
WIDE. MODELS DO SHOW HINTS OF TRYING TO INITIATE SOME ELEVATED
CONVECTION WEDNESDAY MORNING IN ASSOCIATION WITH SOME H85 THETA-E
ADVECTION. HOWEVER...THIS LOOKS TO STAY PRIMARILY WEST OF THE CWA SO
WILL KEEP SILENT POPS IN PLACE. THE GFS TRIES TO MAINTAIN/EXPAND
CONVECTION DURING THE AFTERNOON HOURS...BUT IS AN OUTLIER IN THIS
REGARD AND MAY BE SUFFERING FROM SOME FEEDBACK PROBLEMS. WITH THE
BUILDING RIDGE AND H7 TEMPS WARMING TO +10-12C OR HIGHER...A HEALTHY
CAP SHOULD MAKE IT DIFFICULT FOR CONVECTION TO DEVELOP GIVEN THE LACK
OF ANY APPRECIABLE FORCING. THUS WILL GO WITH THE CONSENSUS AND KEEP
IT DRY THROUGH THE DAYTIME HOURS. SOME SHOWERS AND THUNDERSTORMS MAY
HOWEVER DEVELOP ACROSS THE HIGH PLAINS WITH DIURNAL HEATING AND THEN
CLIP THE NORTHERN CWA WEDNESDAY EVENING/NIGHT AS THEY MOVE
EAST/NORTHEAST...SO WILL CARRY A SMALL POP IN THE NORTH TO ACCOUNT
FOR THIS.

A FAIRLY POTENT SHORTWAVE TROUGH SLIDES IN FROM THE WEST ON
THURSDAY...PUSHING A COLD FRONT INTO THE WESTERN CWA THURSDAY
AFTERNOON AND THROUGH THE REST OF THE FORECAST AREA THURSDAY
EVENING. THIS WILL BRING THE NEXT FAIRLY GOOD CHANCE FOR
PRECIPITATION TO THE AREA. THUNDERSTORM CHANCES WILL ENTER THE WEST
THURSDAY AFTERNOON...THEN SPREAD ACROSS THE REST OF THE AREA DURING
THE EVENING. WILL BE PLENTY OF INSTABILITY AND DEEP LAYER SHEAR
AVAILABLE AHEAD OF THE FRONT TO SUPPORT SOME SEVERE WEATHER THREAT
THURSDAY AFTERNOON AND EVENING. WILL BE ANOTHER WARM DAY ON THURSDAY
WITH THE WARMEST VALUES IN THE SOUTHEAST DUE TO EARLIER ARRIVAL OF
FRONT IN THE WEST. ALL PRECIP SHOULD BE EAST OF THE CWA BY EARLY
FRIDAY MORNING...WITH SUBSIDENCE TAKING HOLD OVER THE AREA BETWEEN
EXITING WAVE AND RIDGING BUILDING INTO THE ROCKIES. TEMPS WILL DROP
BACK DOWN ON FRIDAY IN WAKE OF THE FRONTAL PASSAGE...BUT STILL BE
FAIRLY CLOSE TO SEASONAL NORMS.

THE UPPER RIDGE PROPAGATES EASTWARD ONTO THE PLAINS ON
SATURDAY...WITH DOMINANT UPPER RIDGING THEN REMAINING IN PLACE
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL LEAD TO MAINLY
DRY AND WARM CONDITIONS...FINALLY FEELING LIKE SUMMER...RIGHT ON
QUEUE FOR THE OFFICIAL START OF THE NEW SEASON ON SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ082-083.

KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, Jun 15, 4:21 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT MON JUN 15 2009

KSZ005>007-017>019-NEZ041-046>049-060>064-072>077-082>087-161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-SHERMAN-HOWARD-
MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER-PHELPS-
KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
421 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA ALONG
AND SOUTH OF A LOUP CITY TO GENOA LINE...AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATER THIS
AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL
TO THE SIZE OF BASEBALLS...WIND GUSTS IN EXCESS OF 70
MPH...EXCESSIVE RAINFALL...AND FLASH FLOODING. THERE IS ALSO SOME
RISK THROUGH THE EVENING HOURS OF AN ISOLATED TORNADO...ESPECIALLY
SOUTH OF INTERSTATE 80.

WIDESPREAD STREAM AND RIVER FLOODING WILL BE FOUND ACROSS PARTS
OF SMITH... PHILLIPS...ROOKS...AND OSBORNE COUNTIES. ADDITIONAL
RAINFALL THIS AFTERNOON THROUGH TONIGHT WILL AGGRAVATE ONGOING
FLOODING AND COULD CREATE ADDITIONAL FLOODING AND FLASH FLOODING
ACROSS PORTIONS OF NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR NORTH CENTRAL
KANSAS AS WELL AS FURNAS AND HARLAN COUNTIES IN NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTHEAST OF A
HEBRON...AURORA...LOUP CITY LINE TUESDAY AFTERNOON.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS FOR AREAS ALONG AND
NORTH OF HIGHWAY 92 WEDNESDAY NIGHT.

A BETTER CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA
THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039-040-161200-
VALLEY-GREELEY-
421 PM CDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AND GREELEY COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL SPREAD ACROSS THE AREA LATER THIS
AFTERNOON INTO THIS EVENING. THE MAIN HAZARDS WILL BE LARGE HAIL
TO THE SIZE OF PING PONG BALLS...WIND GUSTS TO 60 MPH...EXCESSIVE
RAINFALL...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NORTHEAST OF A
HEBRON...AURORA...LOUP CITY LINE TUESDAY AFTERNOON.

A SLIGHT CHANCE FOR THUNDERSTORMS ALSO EXISTS WEDNESDAY NIGHT.

A BETTER CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA
THURSDAY AFTERNOON INTO THURSDAY NIGHT. SOME OF THE THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Jun 15, 6:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     HAIL             7 S STOCKTON            39.33N 99.27W
06/15/2009  E0.88 INCH       ROOKS              KS   PUBLIC

            DELAYED REPORT FROM OVERNIGHT STORMS. ALSO ESTIMATED 50
            MPH WINDS. TIME ESTIMATED BY RADAR.

&&

PFANNKUCH
Special weather statement, Jun 15, 6:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT MON JUN 15 2009

KSZ019-160000-
MITCHELL-
620 PM CDT MON JUN 15 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

AT 619 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LINCOLN...OR 36 MILES
SOUTH OF BELOIT...AND MOVING NORTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN MITCHELL COUNTY BY 650 PM CDT

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 3939 9813 3930 9791 3921 9792 3921 9793
      3921 9826
TIME...MOT...LOC 2320Z 219DEG 26KT 3897 9828

KB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:59 PM CDTSpecial Weather StatementGIDFurnas31 min
Jun 14, 11:04 PM CDTSevere Thunderstorm WarningGIDFurnas41 min
Jun 14, 11:44 PM CDTSevere Thunderstorm WarningGIDFurnas46 min
Jun 15, 12:29 AM CDTSpecial Weather StatementGIDFurnas46 min
Jun 15, 12:32 AM CDTAreal Flood AdvisoryGIDFurnas6 hr
Jun 15, 1:25 AM CDTSpecial Weather StatementGIDHarlan35 min
Jun 15, 2:09 AM CDTAreal Flood AdvisoryGIDBuffalo68 hr
Jun 15, 3:31 AM CDTAreal Flood AdvisoryGIDBuffalo4 days
Jun 15, 11:46 AM CDTFlash Flood WatchGIDFurnas, Harlan12 hr
Jun 15, 2:29 AM CDTSpecial Weather StatementGIDRooks31 min
Jun 15, 2:38 AM CDTSevere Thunderstorm WarningGIDOsborne, Rooks52 min
Jun 15, 2:54 AM CDTAreal Flood WarningGIDPhillips, Rooks42 hr
Jun 15, 3:08 AM CDTSpecial Weather StatementGIDSmith37 min
Jun 15, 3:13 AM CDTRiver Flood WarningGIDRooks62 hr
Jun 15, 3:19 AM CDTSevere Thunderstorm WarningGIDMitchell, Osborne41 min
Jun 15, 4:29 AM CDTAreal Flood WarningGIDOsborne, Smith24 hr
Jun 15, 6:20 PM CDTSpecial Weather StatementGIDMitchell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.